Tennessee, 2005

Damaging Wind in Tennessee, July 3, 2005

July 3, 2005 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down in the north part of Benton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down in the north part of Benton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 3, 2:15 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 3, 2:15 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN JUL 3 2005

.SHORT TERM...LOW LEVEL BOUNDARY ALONG BASE OF SFC RIDGE DRAPES
ACROSS SW PART OF CWA. MOST OF CWA WAS WORKED OVER BY PREVIOUS
CONVECTION THAT MOVED NE SO DIURNALLY DRIVEN INSTABILITY LIMITED.
GOOD LLVL SHEAR REMAINS IN THE VCNTY OF BOUNDARY EARLY THIS EVENING.
JET STREAK CURRENTLY MOVING THROUGH S PART OF CWA ALONG BASE OF
EASTWARD MOVING SHORT WAVE SHOULD ENHANCE DIFFLUENT FLOW ALOFT OVR
SOUTHERN TWO THIRDS OF MRX CWA AND AID IN UPDRAFT STRENGTH. TROUGH
AXIS WILL MOVE THROUGH TONIGHT WITH MID LVL DRYING BEHIND IT. FOG
DEVELOPMENT EXPECTED OVRNGT WITH DECREASING CLOUDINESS. SFC FLOW
BECOME MORE SWRLY ON MON AND HEIGHTS BUILD ALOFT. SHOULD BE A SET UP
FOR NORMAL DIURNAL ACTVTY. WENT WITH HIGHER THAN CLIMO POPS LEANING
TOWARD A GFS SOLUTION WHICH BRINGS A WEAK SHORT INTO THE AREA FM THE
SW DURING MAX HEATING. BETTER THAN NORMAL SUMMER LIKE CONVECTION
EXPECTED ON TUE. NEXT SHORT WAVE FM THE NW LOOKING STRONGER AND
FASTER WITH EACH MODEL RUN. WILL STICK WITH SLOWER GFS SOLUTION FOR
NOW. FRONT AND BULK OF PCPN MOVES INTO MRX CWA TUE NGT.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...FRONT LINGERS ACROSS AREA ON
WEDNESDAY.  ETA DRIER ON WEDNESDAY THAT GFS.  WILL KEEP LOW CHANCE
POPS IN FOR WEDNESDAY AND WEDNESDAY NIGHT.  MOISTURE DECREASING ON
THURSDAY...BUT WITH THE FRONT STILL NEAR...WILL CONTINUE LOW CHANCE
POPS FOR THURSDAY AND THURSDAY NIGHT.   FRONT SOUTH OF AREA BY
FRIDAY.  MOISTURE LIMITED BUT WITH SOME INSTABILITY TO TRIGGER SOME
DIURNAL ACTIVITY...WILL KEEP SLIGHT CHANCE POPS FOR FRIDAY THROUGH
SUNDAY...DURING THE AFTERNOON AND EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  89  70  88 /  40  30  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  88  69  87 /  40  30  30  50
OAK RIDGE, TN                       66  88  69  86 /  30  30  30  50
TRI CITIES AIRPORT, TN              65  87  66  85 /  40  30  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON/GH
Hazardous weather outlook, Jul 3, 3:05 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 AM EDT SUN JUL 3 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-040830-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
405 AM EDT (305 AM CDT) SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA AGAIN TODAY...MAINLY THIS AFTERNOON AND EVENING...DUE
TO THE APPROACH OF A WEAK UPPER LEVEL DISTURBANCE AND DAYTIME
HEATING.  A FEW STORMS MIGHT REACH STRONG TO SEVERE LEVELS...BUT
MOST STORMS SHOULD REMAIN BELOW SEVERE LEVELS.  THE STRONGEST STORMS
COULD PRODUCE BRIEF LOCALLY HEAVY RAINS...AND STRONG GUSTY WINDS
POSSIBLY UP TO 45 MPH.  REMEMBER...THAT ALL THUNDERSTORMS CAN PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A TYPICAL SUMMERTIME PATTERN IS EXPECTED WITH DAYTIME HEATING AND
WEAK UPPER LEVEL DISTURBANCES COMBINING...TO PRODUCE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY.  THE GREATEST
COVERAGE SHOULD BE PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW STRONG
TO MARGINALLY SEVERE STORMS COULD DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

The radar

The Northeast Alabama radar (KHTX), 132 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 3, 3:30 PM EST
Where
Polk County, Benton
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -84.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465094.